Alert archive / Florida / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 68, NWS Melbourne, FL

August 2, 1995Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 2, 1995, 1:39 PM EDT for Brevard County, Florida. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 1995, 1:39 PM EDT (17:39 UTC)
Expired
Aug 2, 1995, 2:45 PM EDT
In force
66 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 1:55 PM EDTTornado F0Melbourne, FLRain showers in a band trailing Tropical Storm Erin produced a small F0 tornado in Melbourne. It touched down briefly in Melbourne blowing down a tree and overturning a storage shed near Lake Washington and Wickham roads.
Aug 2, 2:45 PM EDTTornado F1Titusville, FLRain showers from Tropical Storm Erin produced a small tornado in Titusville, knocking out power lines and motel signs. It blew large windows out of three buildings injuring one person with flying glass. It damaged the roof of a Sears store and a McDonalds re

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 5.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1995-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1995-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 021740 RRA
SVRMLB
FLC009-021845-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
139 PM EDT WED AUG 2 1995
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...BREVARD COUNTY
 
 
AT 135 PM NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM
OVER MELBOURNE MOVING TO THE NORTH AT 30 MPH. THIS STORM WILL MOVE NORTH
OVER ROCKLEDGE...COCOA AND TITUSVILLE.
 
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:01 AM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 2, 10:01 AM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1000 AM EDT WED AUG 2 1995

CORE OF HEAVY RAIN ASSOCIATED WITH ERIN PROGRESSING TOWARD WEST SIDE
OF PENINSULA...THEREFORE AFTER COORDINATION...HAVE DROPPED FLOOD
WATCH. BANDS OF CONVECTION EXPECTED TO MOVE ACROSS THE AREA THIS
AFTERNOON...MAY EVEN GET PARTIAL SUNSHINE TO DEVELOP FURTHER
ACTIVITY. SPEED OF MOVEMENT OF CELLS SHOULD PRECLUDE FLOODING UNLESS
TRAINING OF ECHOES SETS UP. WILL MENTION MUCH HIGHER WIND GUSTS NEAR
THUNDERSTORMS SINCE VERTICAL WIND PROFILE STILL SHOWING 50 KNOT
WINDS. SUSTAINED WINDS DIMINISHING SO TROPICAL STORM/HIGH WIND
WARNINGS WILL EXPIRE. PROBABLY A GOOD IDEA TO HAVE A HIGH WIND
ADVISORY THIS AFTERNOON AS CLEANUP OPERATIONS WILL BE QUITE SENSITIVE
TO STRONG WIND GUSTS. SOME BEACH EROSION POSSIBLE WITH NEXT COUPLE OF
HIGH TIDES...WILL HANDLE WITH HEAVY SURF ADVISORY/LOCAL STATEMENTS.

@1 LAKE SEMINOLE ORANGE OSCEOLA
@2 VOLUSIA BREVARD INDIAN RIVER ST LUCIE MARTIN
@3 OKEECHOBEE
LASCODY

In the hours before

Special weather statement, Aug 2, 11:54 AM EDT, 1 hour 45 minutes before
FLZ041-044>047-053-054-058-059-064-501-021730-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1155 AM EDT WED AUG 2 1995

...THUNDERSTORMS SOME SEVERE MAY AFFECT EAST CENTRAL FLORIDA THIS
AFTERNOON AND TONIGHT...

AS TROPICAL STORM ERIN TREKS NORTHWEST INTO GULF OF MEXICO IT TRAILS
NUMEROUS SPIRAL RAIN BANDS. WITHIN EACH BAND THERE ARE NUMEROUS
SHOWERS AND THUNDERSTORMS. WITH THE UPPER LEVEL WINDS STILL VERY
STRONG THUNDERSTORMS STILL HAVE THE POTENTIAL FOR PRODUCING WIND GUSTS
IN EXCESS OF 58 MPH. ADDITIONALLY...THUNDERSTORMS ASSOCIATED WITH
TROPICAL STORMS CAN PRODUCE TORNADOES...AND A TORNADO WATCH IS IN
EFFECT FOR ALL EAST CENTRAL FLORIDA COUNTIES THROUGH 5 PM.

DURING THE EARLY AFTERNOON HOURS MOST OF EAST CENTRAL FLORIDA WILL
CONTINUE TO REMAIN LARGELY RAIN FREE. LATER THIS AFTERNOON A RAIN BAND
EXTENDING FROM FORT MYERS TO LAKE OKEECHOBEE WILL SPREAD OVER PORTIONS
OF OKEECHOBEE AND OSCEOLA COUNTIES AND LATER SPREAD INTO OTHER EAST
CENTRAL FLORIDA INTERIOR COUNTIES. ANOTHER MAJOR CONCERN IS A VERY
ACTIVE RAIN BAND OVER THE GULF STREAM ABOUT 30 MILES OFF THE EAST
CENTRAL FLORIDA COAST. THIS BAND WILL SLOWLY MOVE TOWARD THE WEST AND
BY THIS EVENING THUNDERSTORMS WITHIN THIS BAND COULD BE AFFECTING ALL
EAST CENTRAL FLORIDA COASTAL COUNTIES.

THE MAIN THREATS TODAY AND TONIGHT ARE FOR STRONG WIND GUSTS IN EXCESS
OF 58 MPH. ADDITIONALLY...AS THE RAIN BANDS BECOME ORIENTED NORTH TO
SOUTH OVER THE STATE...SHOWERS AND THUNDERSTORMS WILL TRAIN NORTHWARD
MOVING OVER THE SAME AREAS ALREADY SATURATED. FURTHER FLOODING OF LOW
LYING AREAS AND STREET FLOODING IS POSSIBLE THIS AFTERNOON AND
EVENING. RESIDENTS SHOULD KEEP ABREAST OF THE WEATHER AS SEVERE
THUNDERSTORM OR TORNADO WARNINGS MAY HAVE TO BE ISSUED LATER TODAY.

HAM RADIO OPERATORS SHOULD KEEP SPOTTER NETWORKS ACTIVATED.

CHOY
Special weather statement, Aug 2, 11:55 AM EDT, 1 hour 44 minutes before
FLZ041-044>047-053-054-058-059-064-501-021730-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1155 AM EDT WED AUG 2 1995

...THUNDERSTORMS SOME SEVERE MAY AFFECT EAST CENTRAL FLORIDA THIS
AFTERNOON AND TONIGHT...

AS TROPICAL STORM ERIN TREKS NORTHWEST INTO GULF OF MEXICO IT TRAILS
NUMEROUS SPIRAL RAIN BANDS. WITHIN EACH BAND THERE ARE NUMEROUS
SHOWERS AND THUNDERSTORMS. WITH THE UPPER LEVEL WINDS STILL VERY
STRONG THUNDERSTORMS STILL HAVE THE POTENTIAL FOR PRODUCING WIND GUSTS
IN EXCESS OF 58 MPH. ADDITIONALLY...THUNDERSTORMS ASSOCIATED WITH
TROPICAL STORMS CAN PRODUCE TORNADOES...AND A TORNADO WATCH IS IN
EFFECT FOR ALL EAST CENTRAL FLORIDA COUNTIES THROUGH 5 PM.

DURING THE EARLY AFTERNOON HOURS MOST OF EAST CENTRAL FLORIDA WILL
CONTINUE TO REMAIN LARGELY RAIN FREE. LATER THIS AFTERNOON A RAIN BAND
EXTENDING FROM FORT MYERS TO LAKE OKEECHOBEE WILL SPREAD OVER PORTIONS
OF OKEECHOBEE AND OSCEOLA COUNTIES AND LATER SPREAD INTO OTHER EAST
CENTRAL FLORIDA INTERIOR COUNTIES. ANOTHER MAJOR CONCERN IS A VERY
ACTIVE RAIN BAND OVER THE GULF STREAM ABOUT 30 MILES OFF THE EAST
CENTRAL FLORIDA COAST. THIS BAND WILL SLOWLY MOVE TOWARD THE WEST AND
BY THIS EVENING THUNDERSTORMS WITHIN THIS BAND COULD BE AFFECTING ALL
EAST CENTRAL FLORIDA COASTAL COUNTIES.

THE MAIN THREATS TODAY AND TONIGHT ARE FOR STRONG WIND GUSTS IN EXCESS
OF 58 MPH. ADDITIONALLY...AS THE RAIN BANDS BECOME ORIENTED NORTH TO
SOUTH OVER THE STATE...SHOWERS AND THUNDERSTORMS WILL TRAIN NORTHWARD
MOVING OVER THE SAME AREAS ALREADY SATURATED. FURTHER FLOODING OF LOW
LYING AREAS AND STREET FLOODING IS POSSIBLE THIS AFTERNOON AND
EVENING. RESIDENTS SHOULD KEEP ABREAST OF THE WEATHER AS SEVERE
THUNDERSTORM OR TORNADO WARNINGS MAY HAVE TO BE ISSUED LATER TODAY.

HAM RADIO OPERATORS SHOULD KEEP SPOTTER NETWORKS ACTIVATED.

CHOY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:15 PM EDTTornado WarningMLBVolusia45 min
Aug 2, 2:50 PM EDTTornado WarningMLBBrevard40 min
Aug 2, 4:23 PM EDTTornado WarningMLBBrevard52 min

Nearby

Severe Thunderstorm Warnings in Florida, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.